Bilateral adrenal hemorrhage induced by direct oral anticoagulant therapy in atrial fibrillation: a case report and literature review

Read full text
Authors: Hind Hibatouallah, Asmae Benssied, Badr Essanaa, Najat Mouine, Zouhair Lakhal, Aatif Benyass
Cited by: 0

Abstract

Abstract Background Adrenal hemorrhage (AH) is a rare but potentially life-threatening complication of anticoagulant therapy, with a mortality rate of approximately 15%. Most documented cases involve low-molecular weight or unfractionated heparin. This report describes a case of bilateral adrenal hemorrhage (BAH) induced by rivaroxaban in a patient with atrial fibrillation. Case report A 61-year-old male with a history of grade I arterial hypertension, treated with Amlodipine, was admitted for viral myocarditis. Three days prior to admission, he was prescribed Rivaroxaban 20 mg for stroke prophylaxis due to atrial fibrillation. On the sixth day of hospitalization, he developed severe right flank pain and nausea. Physical examination revealed borderline arterial pressure with no significant abdominal findings. Abdominal CT revealed bilateral adrenal hemorrhage. Laboratory results confirmed adrenal insufficiency, and hydrocortisone therapy was initiated. The patient’s condition improved, and he was discharged on oral hydrocortisone. Follow-up imaging two months later showed a reduction in the size of the hemorrhage. Conclusion This case underscores the rarity and seriousness of adrenal hemorrhage induced by direct oral anticoagulant therapy, emphasizing the importance of early recognition and management to prevent severe outcomes.

Fields of Study & Subjects

Adrenal Hormones and Disorders Atrial Fibrillation Management and Outcomes Case Reports on Hematomas

Publication details

Journal / source
Figshare
Publication date
1 January 2026
Language
EN